Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 

 

Higher descents on an elliptic curve with a rational 2-torsion point


Author: Tom Fisher
Journal: Math. Comp. 86 (2017), 2493-2518
MSC (2010): Primary 11G05, 11Y50
DOI: https://doi.org/10.1090/mcom/3163
Published electronically: December 21, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ E$ be an elliptic curve over a number field $ K$. Descent calculations on $ E$ can be used to find upper bounds for the rank of the Mordell-Weil group, and to compute covering curves that assist in the search for generators of this group. The general method of $ 4$-descent, developed in the PhD theses of Siksek, Womack and Stamminger, has been implemented in Magma (when $ K=\mathbb{Q}$) and works well for elliptic curves with sufficiently small discriminant. By extending work of Bremner and Cassels, we describe the improvements that can be made when $ E$ has a rational $ 2$-torsion point. In particular, when $ E$ has full rational $ 2$-torsion, we describe a method for $ 8$-descent that is practical for elliptic curves $ E/\mathbb{Q}$ with large discriminant.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11G05, 11Y50

Retrieve articles in all journals with MSC (2010): 11G05, 11Y50


Additional Information

Tom Fisher
Affiliation: University of Cambridge, DPMMS, Centre for Mathematical Sciences, Wilberforce Road, Cambridge CB3 0WB, United Kingdom
Email: T.A.Fisher@dpmms.cam.ac.uk

DOI: https://doi.org/10.1090/mcom/3163
Received by editor(s): September 15, 2015
Received by editor(s) in revised form: March 16, 2016
Published electronically: December 21, 2016
Article copyright: © Copyright 2016 American Mathematical Society